Alert archive / California / Gale Watches in 2018

Gale Watch 35, NWS Eureka, CA

December 29, 2018

NWS Eureka, CA issued this gale watch at Dec 29, 2018, 8:55 AM PST. It took effect at Dec 30, 2018, 9:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 8:55 AM PST (16:55 UTC)
In effect from
Dec 30, 2018, 9:00 PM PST
Expired
Dec 30, 2018, 2:16 AM PST
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

277 
WHUS76 KEKA 291655
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
855 AM PST Sat Dec 29 2018

PZZ475-300100-
/O.CON.KEKA.SC.Y.0115.000000T0000Z-181229T2000Z/
/O.NEW.KEKA.GL.A.0035.181231T0500Z-190101T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
855 AM PST Sat Dec 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY...
...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
EVENING...

The National Weather Service in Eureka has issued a Gale Watch,
which is in effect from Sunday evening through Monday evening. 

* WINDS...NW 10 to 20 kt. Winds will increase again to near gale
  force Sunday night through Monday night.

* WAVES...N 7 ft at 7 seconds and W 7 ft at 15 seconds with
  combined seas around 8 to 10 ft. Short period seas will begin to
  increase Sunday night peaking Monday afternoon at 11-13 feet at
  around 9 seconds.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
4 follow-up statements
791 
WHUS76 KEKA 291939
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
1139 AM PST Sat Dec 29 2018

PZZ475-300345-
/O.EXP.KEKA.SC.Y.0115.000000T0000Z-181229T2000Z/
/O.CON.KEKA.GL.A.0035.181231T0500Z-190101T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
1139 AM PST Sat Dec 29 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WINDS...N 25 to 30 kt with gusts to 35 kt Sunday night through 
  Monday night. 

* WAVES...Short period seas will begin to increase Sunday night 
  peaking Monday afternoon at 11-13 feet at around 9 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
763 
WHUS76 KEKA 292254
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
254 PM PST Sat Dec 29 2018

PZZ475-300700-
/O.CON.KEKA.GL.A.0035.181231T0500Z-190101T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
254 PM PST Sat Dec 29 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WINDS...N 25 to 30 kt with gusts to 35 kt Sunday night through 
  Monday night. 

* WAVES...Short period seas will begin to increase Sunday  
  peaking Monday afternoon at 11-13 feet at around 9 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
766 
WHUS76 KEKA 300455
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
855 PM PST Sat Dec 29 2018

PZZ475-301300-
/O.CON.KEKA.GL.A.0035.181231T0500Z-190101T0500Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
855 PM PST Sat Dec 29 2018

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

* WINDS...N 25 to 30 kt with gusts to 35 kt Sunday night through 
  Monday night. 

* WAVES...Short period seas will begin to increase Sunday 
  peaking Monday afternoon at 11-13 feet at around 9 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
159 
WHUS76 KEKA 301016
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
216 AM PST Sun Dec 30 2018

PZZ475-301830-
/O.UPG.KEKA.GL.A.0035.181231T0500Z-190101T0500Z/
/O.NEW.KEKA.SC.Y.0116.181230T1200Z-190101T1200Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
216 AM PST Sun Dec 30 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 4 AM PST Tuesday. The Gale
Watch is no longer in effect. 

* WINDS...N 25 to 30 kt with local gusts to 35 kt Monday.

* WAVES...Short period seas will begin to increase Sunday peaking
  Monday at 11 feet at around 10 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ450-455-301830-
/O.NEW.KEKA.SC.Y.0116.181230T1200Z-190101T0000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
216 AM PST Sun Dec 30 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST MONDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 4 PM PST Monday. 

* WINDS...N 15 to 20 kt.

* WAVES/SEAS...Short period seas 7 feet at around 7 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ470-301830-
/O.NEW.KEKA.SC.Y.0116.181230T1200Z-190101T1200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
216 AM PST Sun Dec 30 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST TUESDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 4 AM PST Tuesday. 

* WINDS...N 15 to 25 kt with gusts to 30 kt.

* WAVES/SEAS...Short period seas 9 feet at around 8 seconds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 29, 5:06 AM PST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 29, 5:06 AM PST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
506 AM PST Sat Dec 29 2018

.SYNOPSIS...A ridge aloft will ensure another day of dry weather
today. A front from the northwest will bring a chance of light
rain late tonight and Sunday morning. High pressure will rebuild
through the day on Sunday, resulting in breezy north winds and a
return of dry weather that will last through mid next week.

&&

.DISCUSSION...An upper level ridge offshore will result in
another day of dry weather today. Satellite imagery did show
areas of low clouds and fog in the interior river valleys as well
as some high clouds spilling over the offshore ridge. Overall, it
is shaping up to be another fine day today for NW California after
the fog and low clouds burn off.

Temperatures have been trending upward compared to last night at
most locations. A few higher elevation sites were as much as 10F
warmer. After another chilly start, expect decent warming in the
interior for the last week of 20l8. The warmest interior valley
or mountain sites should briefly hit the lower to mid 60s. Coastal
areas should see warmer high temperatures as well today, though
the warm air aloft may not mix down to mean sea level due to a
strong subsidence inversion.

A frontal system currently providing rain to the Pacific Northwest
will sag southeastward into far NW California late tonight and
early Sunday morning. A mid level short-wave trough in NW flow
aloft will provide the impetus to drive the surface front across
the area Sunday morning. The best chance for rain will be across
Del Norte county late tonight/early Sunday morning. The best rain
chance for the greater Eureka area will be Sunday morning as
moist northwest flow develops behind the front.

The rain will be short-lived. High pressure is expected to rebuild
quickly behind the short-wave trough Sunday afternoon and evening.
Brisk northerlies are expected to develop during this time frame
with the main impact expected over the coastal waters through
early next week, though gusts around 50 mph are highly
anticipated for the exposed ridges of the King Range.

Dry weather conditions and an offshore flow regime will last
through at least mid next week. With mostly clear skies, expect
early morning temperatures to be quite chilly. Fog and low clouds
will develop just about every night next week in the interior
valleys. Models continue to struggle with the timing and evolution
of a splitting upper trough late next week and next weekend. There
is a possibility for some rain, though the timing and duration
are still very uncertain.

&&

.AVIATION...Some low cloudiness has developed in portions of the
interior valleys and the Eel River Delta. It is less extensive than
on Friday morning. In addition, high clouds continue to stream over
the area over a dirty ridge. A weak frontal system will bring low
clouds and very light rain to the Redwood Coast by this evening. At
this time, it doesn't appear that there will be much reduction in
visibility during the 24-hour TAF period. Winds are expected to
remain light. /SEC

&&

.MARINE...Northerly winds will continue to diminish today, with the
strongest winds over the S outer waters. Winds will become more
southwesterly over the extreme northern waters later today and
tonight ahead of an approaching weak frontal system. Northerlies
will increase again by Sunday afternoon. Wind gusts may reach gale
force over the S outer waters by late Sunday night, and a Gale
Watch may be required by this afternoon's CWF issuance.

Several NW swell trains will be traversing the waters over the next
several days. A new swell train is expected to enter the area today
with an initial period of around 20 seconds. Another swell train is
expected to reach the area late on Tuesday with initial periods
around 19 seconds. This swell is expected to be smaller than the
first batch. /SEC

&&

.BEACH HAZARDS...Westerly swell from 19 to 21 seconds has been
showing up at the buoys early this morning. There was still a
significant component of shorter period wave energy that has been
masking the swell. The long period swell will continue to build
today, peaking around 6 ft this afternoon and evening. Sneaker
waves will be possible today and this evening.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST this morning for CAZ103-109-112.

     Beach Hazards Statement through this afternoon for CAZ104-109.

     Beach Hazards Statement through this afternoon for CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 6 AM PST for PZZ455.
Small Craft Advisory until noon PST for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 29, 3:58 AM PST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
358 AM PST Sat Dec 29 2018

CAZ102-105>108-110-111-113-301200-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-
358 AM PST Sat Dec 29 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-104-301200-
Coastal Del Norte-Southwestern Humboldt-
358 AM PST Sat Dec 29 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a low threat for sneaker waves today.
Otherwise, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-109-112-301200-
Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-
358 AM PST Sat Dec 29 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

There is a low threat for sneaker waves today.
Otherwise, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Gale Watches in California, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.